PubMed Health⌕ Search

Biomedical subjects

Thanoo Hintong

Publications and source records attributed to Thanoo Hintong.

5 recordsLinked to original sources

An analysis of intraoperative recall of awareness in Thai Anesthesia Incidents Study (THAI Study).

OBJECTIVES: This study aimed to analyze intraoperative awareness using database of Thai Anesthesia Incidents Study (THAI Study) with regard to frequency, contributing factors, preventive and corrective strategies. MATERIAL AND METHOD: Details of intraoperative recall of awareness were recorded prospectively by attending anesthesiologists or nurse anesthetists in standardized record forms during February 1, 2003 to July 31, 2004. Participating hospitals included 7 university hospitals, 5 tertiary care hospitals, 4 secondary care hospitals, and 4 primary care hospitals. All data were analyzed to identify contributing factors, preventive and corrective strategies. RESULTS: Among 126078 general anesthetized cases, there were 99 cases of intraoperative recall of awareness. Awareness was found in female patients more than male patients (63% versus 37%). The majority of patients had ASA PS 1 and 2. Cardiac, obstetric, and lower abdominal surgery were involved in anesthesia awareness more than other type of surgery. Patients experiencing awareness reported sound (62%), pain (51%), feeling operated without pain (33%), and paralysis (25%). There was slight impact of anesthesia awareness in Thai patients (only 13% had temporary emotional stress and 13% had mild anxiety) despite small percentage of proper management by reassurance and psychiatric consultation (15%). The contributing factors included inadequate knowledge (67%), inadequate medication dosage (44%), and inadequate care from inexperience (11%). Awareness incidents were documented to be preventable in 36% of patients and partially preventable in 38% of patients. The corrective strategies included guideline practice (30%), additional training (28%), quality assurance activity (19%), and improved supervision (16%). CONCLUSION: The incidence of intraoperative recall of awareness in this study was 0.08%. Patients reported sound, pain, feeling operated without pain, and paralysis. Corrective strategies included guideline practice, additional training, quality assurance activity, and improved supervision.

Adolescent↗

An analysis of the drug error problem in the Thai Anesthesia Incidents Study (THAI Study).

OBJECTIVES: To analyze the problem of drug error related to anesthesia in Thailand including nature, contributing factors and preventive strategies. MATERIAL AND METHOD: We prospectively recorded anesthesia-related drug error incidents for 18 months in 20 studied hospitals in Thailand. Types of errors and their outcomes were recorded. All data were analyzed to identify contributing factors and preventive strategies. RESULTS: Forty-one drug error incidents were reported in 40 out of 202,699 anesthetized cases or 1: 4,943 in this study. The most common type of error was wrong drug (20 incidents; 48.8%). No relationship between anesthetic techniques and the incidents except for a combined general and epidural technique. The errors were most commonly occurred during induction of anesthesia (26 out of 41; 63.4%) and muscle relaxants were most commonly involved (13 out of 41; 31.7%). The majority of incidents (26 out of 41; 63.4%) caused no adverse effect. However 14 incidents (34.1%) caused transient mild to severe physiological effects, of which 13 had complete recovery but one died. Haste and lack of recheck were two common contributing factors which were minimized by high awareness and double check prior to drug administration. Main strategies suggested to prevent the incidents included specific guideline development whereas the incidents did not effectively decrease by increasing of manpower CONCLUSION: The incidence of drug error in our study was 1 : 4,943. It can cause morbidity and mortality during anesthesia. Practitioners should be aware of these potential incidents and strictly follow the guideline for drug administration.

Anesthesia↗

The Thai Anesthesia Incidents Study (THAI Study) of anesthetic outcomes: I. Description of methods and populations.

BACKGROUND AND RATIONALE: Since anesthesia, unlike medical or surgical specialties, does not constitute treatment, The Royal College of Anesthesiologists of Thailand host the Thai Anesthesia Incidents Study (THAI Study) of anesthetic outcomes to determine factors related to anesthesia related adverse events. MATERIAL AND METHOD: A prospective descriptive study of occurrence screening was conducted in 20 hospitals comprised of 7 university, 4 general and 4 district hospitals across Thailand. Anesthesia personnels were required to fill up patient-related, surgical-related, anesthesia-related variables and adverse outcomes on a strutured data entry form. The data included preanesthetic evaluation intraoperative period and 24 hr postoperative period. Adverse events specific form was recorded when adverse events occurred. All data were keyed in data management unit with double entry technique and descriptive statistics was used in the first phase of this study. RESULTS: A total of 163403 consecutive cases were recorded in one year. The mean (S.D.) of age, weight and height of patients were 38.6(2.3) yrs, 53.9(17.7) kgs and 153.4(22.7) cm respectively. There were more female (52.9%) than male (47. 1%) patients with ASA PS 1, 2, 3, 4, 5 = 50.8%, 36.3%, 10.7%, 2.0%, 0.2% respectively. Hypertension (11.6%), anemia (7.7%) and diabetes melitus (6.8%) were the three most common abnormalities in preanesthetic history taking. Mallampati score of 111870 patients grade 1, 2, 3, 4 were 54.0%, 39.7%, 5.6%, 0.7% and laryngoscopic grade 1, 2, 3, 4 of 74888 patients were 81.0%, 15.5%, 3.0% and 0.5% respectively. CONCLUSION: The first phase of THAI study epidemiological project can represent both the anesthesia and surgical profiles in Thailand. The collected data available should be useful for the improvement of the quality of anesthesia, guidelines for clinical practices, medical education and for further research.

Adolescent↗

The Thai Anesthesia Incidents Study (THAI Study) of perioperative allergic reactions.

OBJECTIVES: To determine the incidence, risk factors, signs, symptoms and management of perioperative allergic reactions in the Thai Anesthesia Incidents Study (THAI Study). MATERIAL AND METHOD: Between February 1, 2003, and January 31, 2004, a descriptive, prospective, multicenter study was conducted in 20 hospitals across Thailand. All patients receiving anesthetic and medical agents were monitored for allergic reactions for the first 24 postoperative-hours. Signs and symptoms of suspected allergic reactions included skin reactions, wheezing and unexpected hypotension. The details of allergic reactions were reviewed and recorded. RESULTS: Allergic reactions occurred in 30 of the 163,403 patients included in this study. The reaction-incidence was approximately 1 in 5,500 cases of anesthesia. Forty-eight percent of the affected patients had a history of allergic reactions. The manifestations were skin reactions, hypotension and wheezing in 38, 22 and 19 percent of the overall symptoms, respectively. Reactions were mild, moderate and severe in 40, 23 and 37 percent of the patients, respectively. The three drugs most suspected of causing the reaction(s) were antibiotics (19%), muscle relaxants (17%) and propofol (15%). All of the affected patients recovered after treatment including the one who suffered cardiac arrest because of the allergic reaction. CONCLUSION: The incidence of perioperative allergic reactions was 1 in 5,500 cases of anesthesia. History of allergies was obtained from half of the patients and the most common sign was a skin reaction. The drugs most suspected of causing an allergic reaction were antibiotics. All of the patients responded well to rescue treatment.

Adolescent↗

Transfusion errors in the Thai Anesthesia Incidents Study (THAI Study): three cases.

Of 163,403 recorded cases of anesthesia in the Thai Anesthesia Incidents Study (THAI Study), transfusion errors occurred thrice. Case #1: a 68-year-old male, blood group A, undergoing hepatectomy, received two units of PRC and four units of FFP (all units were group A), but two of the FFP units were given to the wrong patient because the caregiver did not check the patient-identification on all of the blood bags. Case #2: a 42-year-old female, blood group A, undergoing emergency exploratory laparotomy, received 250 mL of group B-blood. Skin rashes, a clue for diagnosis of transfusion error were observed in the postoperative period. The error occurred because the caregiver did not check the patient-identification before starting the transfusion. Case #3: a 42-year-old female, blood group O, undergoing hysterectomy, received 430 mL of group AB-blood. More blood was requested in the ICU and it was discovered that the new bag was group O instead of AB. Mislabeling of the blood sample at the first blood request accounted for the error even though blood group O was recorded on the patient's OPD chart. The first two patients developed minor adverse reactions (grade 1) whereas the third developed a severe reaction (grade 3). All of the patients responded well to treatments. Accordingly, the system for preventing transfusion errors has been improved at both hospitals.

Adult↗